Thunderstorm Wind, York
- When
- September 24, 1:30 PM EST to 1:39 PM EST
- Where
- York County, Limerick
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.683, -70.800
Several hundred trees, including huge pines, were snapped or uprooted by a powerful microburst that hit the town of Limerick. Emergency management officials reported that about 23 homes and 2 vehicles were damaged by falling trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Several hundred trees, including huge pines, were snapped or uprooted by a powerful microburst that hit the town of Limerick. Emergency management officials reported that about 23 homes and 2 vehicles were damaged by falling trees. The damage path was about two miles long and up to 250 ft wide and extended from the western shore of Sokokis Lake, across the Lake, to the western shore of Pickerel Pond, across the pond to Dog Road and Route 11. More than two hundred residents in the immediate area were without electrical service from the storm. Central Maine Power Company reported about 1500 outages in York County from the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 24, 8:35 AM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 935 AM EDT SUN SEP 24 2006 .SHORT TERM /REST OF TODAY THROUGH TONIGHT/... NO SOUNDING DATA AVAILABLE FOR GYX THROUGH OCTOBER 2ND. EXPECTING A BUSY AFTERNOON AS STRONG WIND FIELD ADVECTS AND DEVELOPS OVER THE FORECAST AREA. BREAKS IN THE CLOUD SHIELD ALREADY SHOWING UP ON MORNING SATELLITE PHOTOS. SURFACE TEMPERATURES WILL JUMP IN THE LOWER 70S WITH DEW POINTS CLIMBING INTO THE MID 60S WHEN THE INVERSION BREAKS OVER THE NEXT COUPLE HOURS. WE ARE EXPECTING ISOLD SEVERE STORMS THIS AFTERNOON WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT WITHIN BROKEN LINE SEGMENTS. SPC HAS WESTERN MAINE AND NEW HAMPSHIRE IN THE SLIGHT RISK AREA AS WELL. WILL CONTINUE TO TREAT THIS EVENT AS A STRONG WIND GRADIENT (JUST BELOW ADVISORY CRITERIA) LOW TOPPED ISOLD CONVECTION EVENT. THANKS FOR THE COORD BTV/CAR/BOX VIA TELCON. GALES WILL REMAIN UP ON THE WATERS. BOATERS MAY HAVE THE PERCEPTION THAT A GOOD WEATHER DAY IS IN STORE IF WE BREAK OUT TO PARTLY SUNNY AND WARM CONDITIONS. HOWEVER...CONDITIONS WILL BE DETEORATING RAPIDLY THIS AFTERNOON. && .PREV DISCUSSION... /ISSUED 332 AM EDT SUN SEP 24 2006/ SHORT TERM /TODAY THROUGH SUNDAY NIGHT/... LOW PRESSURE TRACKING UP THE ST LAWRENCE VALLEY WILL DRAG A STRONG COLD FRONT THROUGH THE REGION DURING THE EARLY AFTERNOON HOURS. MAIN CONCERN IN THE SHORT TERM WILL BE DAMAGING WINDS ASSOCIATED WITH ANY CONVECTION. INSTABILITY LOOKING MARGINAL AND HEATING SHOULD BE LIMITED SO NOT NOT OVERLY CONCERNED ABOUT THE SITUATION AT THIS TIME. HOWEVER WITH 50 TO 75 KT WINDS FORECAST BETWEEN 850 AND 700 MB WOULD NOT TAKE MUCH TO TRANSPORT THIS MOMENTUM DOWN. SPC CURRENTLY SHOWING MUCH OF NEW HAMPSHIRE AND EXTREME WESTERN MAINE IN AN AREA OF SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON SO WILL BE MONITORING THE SITUATION CLOSELY. IN ANY CASE VERY TIGHT PRESSURE GRADIENT WITH STRONG COLD ADVECTION AND GOOD ALIGNMENT THROUGH THE LOW TO MID LEVELS WILL RESULT IN STRONG AND GUSTY WINDS BEHIND THE FRONT THROUGH THE MID TO LATE AFTERNOON. DAY SHIFT ISSUED SPECIAL WEATHER STATEMENT HIGHLIGHTING WINDS AND WILL BE UPDATING TO ADD CONVECTIVE POTENTIAL. PRESSURE GRADIENT QUICKLY RELAXES OVERNIGHT AND WINDS DIMINISH AS WEAK RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. UPSLOPE FLOW AND LINGERING LOW LEVEL MOISTURE WILL KEEP LOW CHANCE POPS GOING IN MOUNTAIN ZONES FOR WIDELY SCATTERED SHOWERS. REMAINDER OF THE REGION SHOULD SEE PARTLY CLOUDY SKIES. A WEAK AREA OF HIGH PRESSURE WILL BRING FAIR WEATHER MONDAY. A WEAK COLD FRONT WILL BRING SOME CLOUDS AND PERHAPS A FEW MOUNTAIN SPRINKLES LATE MONDAY NIGHT INTO EARLY TUESDAY. HIGH PRESSURE WILL BRING FAIR WEATHER TUESDAY AND WEDNESDAY. AN APPROACHING COLD FRONT WILL BRING THE NEXT CHANCE OF SHOWERS LATE THURSDAY NIGHT AND FRIDAY. USED THE GFS40 AND MAV MOS GUIDANCE FOR MONDAY THROUGH TUESDAY NIGHT. NO CHANGES MADE WEDNESDAY AND BEYOND EXCEPT SOME BLENDING ADJUSTMENTS ON WEDNESDAY. AVIATION...MVFR WITH POCKETS OF LIFR/IFR CONDITIONS EARLY THIS MORNING...IMPROVING TO VFR BY AFTERNOON. MARINE... SHORT TERM...GALE WARNING IN EFFECT THROUGH THE EVENING HOURS. LONG TERM /MONDAY THROUGH THURSDAY/...WIND GUSTS AND SEAS WILL BE CLOSE TO OR JUST ABOVE SMALL CRAFT ADVISORY CRITERIA FOR AWHILE EARLY MONDAY...OTHERWISE WEAK FLOW WILL KEEP CONDITIONS BELOW THE NECESSARY THRESHOLD VALUES FOR A SMALL CRAFT ADVISORY THROUGH THE LONG TERM PERIOD. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...GALE WARNING FOR ANZ150 UNTIL 10 PM SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 952 AM EDT SUN SEP 24 2006 ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-251400- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM- WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 952 AM EDT SUN SEP 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR DAMAGING WINDS IN LOCALIZED SEVERE THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING. THE THREAT AREA IS ALL OF WESTERN MAINE AND MUCH OF NEW HAMPSHIRE. GALE WARNINGS REMAIN UP OVER THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 928 AM EDT SUN SEP 24 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-242130- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 928 AM EDT SUN SEP 24 2006 THE NATIONAL WEATHER SERVICESS STORM PREDICTION CENTER HAS NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND EXTREME WESTERN MAINE IN A SLIGHT RISK OF SEVERE WEATHER FOR THIS AFTERNOON. A STRONG COLD FRONT WILL SWEEP ACROSS MAINE AND NEW HAMPSHIRE LATE TODAY. SHOWERS AND STRONG THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT AND MOVE ACROSS THE REGION. STRONG GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE WITH ANY THUNDERSTORMS. STRONG GUSTY WINDS COULD BRING DOWN SMALL TREE LIMBS AND CAUSE SCATTERED POWER OUTAGES. HOWEVER...IF SEVERE THUNDERSTORMS DEVELOP THEN DAMAGING WINDS IN EXCESS OF 60 MPH COULD LEAD TO DOWNED TREES AND POWER LINES AS WELL AS CAUSING OTHER DAMAGE. MONITOR NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION...FOR ANY ADDITIONAL STATEMENTS OR POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS FROM THE NATIONAL WEATHER SERVICE TODAY. IF THUNDERSTORMS DEVELOP...BE PREPARED TO TAKE SHELTER IMMEDIATELY. PLEASE REPORT ANY SEVERE WEATHER...SUCH AS LARGE HAIL AND ITS SIZE OR STRONG WINDS AND ANY DAMAGE FROM THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 877-633-6772 WHEN YOU CAN DO SO SAFELY. MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1201 PM EDT SUN SEP 24 2006 MEZ012-NHZ002>009-241730- BELKNAP-MERRIMACK-NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN COOS-SOUTHERN GRAFTON-SOUTHERN OXFORD-SULLIVAN- 1201 PM EDT SUN SEP 24 2006 ...SHOWERS AND THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...GRAFTON COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 130 PM... AT NOONTIME...DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS IN CENTRAL PORTIONS OF VERMONT. THIS LINE WILL CONTINUE TO RACE EAST AT 50 MPH. IT WILL QUICKLY CROSS NEW HAMPSHIRE BETWEEN 1230 PM AND 130 PM BEFORE REACHING THE WESTERN BORDER OF MAINE SHORLTY THEREAFTER. LOCALIZED WIND GUSTS OF 45 MPH CAN BE EXPECTED. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 114 PM EDT SUN SEP 24 2006 MEZ012-NHZ002>004-241800- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD- 114 PM EDT SUN SEP 24 2006 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...GRAFTON COUNTY... CARROLL COUNTY AND COOS COUNTY THROUGH 200 PM EDT... AT 114 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED NEAR LINCOLN IN GRAFTON COUNTY...NEW HAMPSHIRE...MOVING EAST...NORTHEAST AT 50 MPH. THIS STORM WILL AFFECT AREAS IN AND AROUND WOODSTOCK...LINCOLN...LIVERMORE...CRAWFORD NOTCH...PINKHAM NOTCH...JACKSON...CHATHAM...STOWE...SWEDEN AND LOVELL THROUGH 200 PM. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 140 PM EDT SUN SEP 24 2006 MEZ012-018>020-023-024-NHZ004-006-008>010-013-014-241845- ANDROSCOGGIN-BELKNAP-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR ROCKINGHAM-INTERIOR YORK-MERRIMACK-NORTHERN CARROLL-SOUTHERN CARROLL-SOUTHERN OXFORD-STRAFFORD- 140 PM EDT SUN SEP 24 2006 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...BELKNAP COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...YORK COUNTY...CUMBERLAND COUNTY...ROCKINGHAM COUNTY AND CARROLL COUNTY THROUGH 245 PM EDT... AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF STONEHAM TO 4 MILES SOUTH OF BRADFORD...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF BETHEL TO 6 MILES WEST OF HENNIKER...MOVING SOUTHEAST AT 40 TO 50 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STOWE...STONEHAM...WARNER...TAMWORTH...SANDWICH...SALISBURY...NORTH CONWAY...MOULTONBOROUGH...MEREDITH AND HILL THROUGH 245 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 222 PM EDT SUN SEP 24 2006 MEZ018-019-023-024-NHZ006-010-013-014-241915- COASTAL CUMBERLAND-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR ROCKINGHAM-INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD- 222 PM EDT SUN SEP 24 2006 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY... CUMBERLAND COUNTY AND ROCKINGHAM COUNTY THROUGH 315 PM... A LINE OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS OVER SOUTHEAST NEW HAMPSHIRE WILL MOVE EAST AT 50 MPH. THEY WILL EXIT OVER THE COASTAL WATERS FROM CASCO BAY TO THE MERRIMACK RIVER AFTER 315 PM. WIND GUSTS UP TO 50 MPH CAN BE EXPECTED IN A FEW OF THE STORMS. JC
The Portland,ME radar (KGYX), 49 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533881.